please help!!!

  1. I work at an assisted living facility in WI and we just had something happen and im worried about what might happen to me and my coworkers because of it. we recently had a respite at our cbrf for a month and he was on a blood thining medication(7.5 mg of coumadin)because he had a heart condition. he had 2 bottles in his medication bag, the 7.5 mg bottle which is what he was taking and a 5 mg bottle that was discontinued before he even came(why it was even in there,it being discontinued, is beyond me) and when he left our facility his wife took him to marshfield clinic for a check up and his blood was really thick,she called our facility today and claims that she counted his coumadin and says there was more in there than should have been,possibly meaning someone didnt give him his blood thinning medication at times which is why his blood was really thick, a serious problem.my coworker and i were discussing that maybe someone else gave him the 5mg pills at times instead of what he should have been getting(the 7.5 mg) maybe thats why they "werent all there".i know for a fact myself and coworkers have been really careful to give him the right mg because of that(there being 2 different mg bottles) so i dont know why she said that there was more in there than should have been. apparantly she reported us to the marshfield clinic.any ideas what might happen?could we possibly be fired or go to jail because of this?i dont know whats going on because i know for a fact that at the least I have always given him the right dosage because i knew there were 2 different mg bottles in there and i was careful to give him the right dosage. me and my coworkers are scared we'll be fired for something we didnt do or worse..go to jail..any ideas what the possible outcomes are???
    •  
  2. 33 Comments

  3. by   duckboy20
    Unless the patient is dead, you have nothing to fear. The 5 mg tablets may have been given, the 7.5 mg tablets may have been given. Who is to know now. The patient was not hurt, it did not sound like, and there is no proof of negligence. Do not worry about it. I don't believe there is anything that can be done. She could get nowhere in a lawsuit
  4. by   Hellllllo Nurse
    "Thick" blood? No such thing. Another example why CNAs should not be giving meds.
  5. by   WI_cna
    Quote from Hellllllo Nurse
    "Thick" blood? No such thing. Another example why CNAs should not be giving meds.
    yes there is a such thing. coumadin is a BLOOD THINNING medication. this resident had a heart condition, the blood flowing to his heart was thicker than should be, which is why he was put on the blood thinning medication, to thin out the blood flowing to his heart.why else would he be put on blood thinning medication??ive been working here for well over 2 years and weve had several instances where someone has been put on a blood thinning medication for several different reasons. some residents are on water retnetion pills because their bodys retain water and it makes there legs and feet swell up, which is why they are on water retaining pills. are you gonna try and tell me theres no such thing as water retention?im not trying to be mean but i know what i am doing. he wouldntve been put on a blood thinning medication if he didnt know it. and his wife is the one who called and said she took him to the hospital and was told his blood was thicker than it should be.
  6. by   duckboy20
    Yes there is such thing as thick blood, happens with polycythemia among other things. Don't take offense WI-CNA but I personnally don't think that unlicensed people should give meds. Accident waiting to happen. But like I said earlier, don't sweat it, doesn't sound like you have anything to worry about.
  7. by   Dixen81
    Isn't there any documentation going on in the resident's charts?
  8. by   almost an RN
    Wow isn't that out of the scope of your practice? Iv'e work as CNA throughout nursing school and I know that's out of our scope of practice. Is it different in every state?!?!

    The patient is fine so I wouldn't worry... If theres good documentation to back yourself you should be OK.
  9. by   CCU NRS
    This site might help is is basically and add but it does at least explain the uses of coumadin

    http://www.hometestprogram.com/warfarin.html

    I think the problem may be the way you refer to anticoagulation therapy. Most understand coumadin and its uses. Your phrasing may be bringing you some problems, thick blood, means your PT (protime)or clotting time is low, in a person with an Valve replacement for instance you need to keep the blood thinner than the normal person, to assist the function of the artificial valve, many people are on coumadin for many reasons. I think if you become more familiar with the medicines you administer you will have a better understanding of the reasons they are given which can lead better understanding of entire disease processes.

    Good Luck and always remember if in doubt ask someone
  10. by   Repat
    CCU NRS, can I work with you? What a helpful and supportive post!
  11. by   Megan-Cho
    Quote from Hellllllo Nurse
    "Thick" blood? No such thing. Another example why CNAs should not be giving meds.
    This from the same person that posted yesterday they were quite sure of themselves administering meds....

    http://allnurses.com/forums/showthre...6&page=2&pp=10
  12. by   Blackcat99
    You won't get fired. You won't go to jail. They can't prove who gave what pill. The wife claims she counted the pills herself. Can she prove it? Perhaps she mis-counted the pills and got it mixed up? As for medication errors I have seen many in my 30 years. I have done some medication errors myself. I know many nurses-LPN's and RN's who have accidently done medication errors too. Everyone tries to be careful but still medication errors do occur.
  13. by   CCU NRS
    Quote from Hellllllo Nurse
    "Thick" blood? No such thing. Another example why CNAs should not be giving meds.
    I was wondering what the laws are in WI are cna's allowed to pass meds?
  14. by   Hellllllo Nurse
    Quote from WI_cna
    yes there is a such thing. coumadin is a BLOOD THINNING medication. this resident had a heart condition, the blood flowing to his heart was thicker than should be, which is why he was put on the blood thinning medication, to thin out the blood flowing to his heart.why else would he be put on blood thinning medication??ive been working here for well over 2 years and weve had several instances where someone has been put on a blood thinning medication for several different reasons. some residents are on water retnetion pills because their bodys retain water and it makes there legs and feet swell up, which is why they are on water retaining pills. are you gonna try and tell me theres no such thing as water retention?im not trying to be mean but i know what i am doing. he wouldntve been put on a blood thinning medication if he didnt know it. and his wife is the one who called and said she took him to the hospital and was told his blood was thicker than it should be.

    Coumadin is an anticoagulant, not a blood thinner. Blood thinner is what lay-persons call it. I stick by my statement that CNAs should not be passing meds.

close